Tunneling in two dimensions

G Bellettini, A De Masi, N Dirr, E Presutti

Research output: Contribution to journalArticlepeer-review

6 Citations (SciVal)


Tunneling is studied here as a variational problem formulated in terms of a functional which approximates the rate function for large deviations in Ising systems with Glauber dynamics and Kac potentials, [9]. The spatial domain is a two-dimensional square of side L with reflecting boundary conditions. For L large enough the penalty for tunneling from the minus to the plus equilibrium states is determined. Minimizing sequences are fully characterized and shown to have approximately a planar symmetry at all times, thus departing from the Wulff shape in the initial and final stages of the tunneling. In a final section (Sect. 11), we extend the results to d = 3 but their validity in d > 3 is still open.
Original languageEnglish
Pages (from-to)715-763
Number of pages49
JournalCommunications in Mathematical Physics
Issue number3
Publication statusPublished - 2007

Bibliographical note

ID number: ISI:000242502100005


Dive into the research topics of 'Tunneling in two dimensions'. Together they form a unique fingerprint.

Cite this